Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 28, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 19, 1997, 4:14 PM CDT for Crockett County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 1997, 4:14 PM CDT (21:14 UTC)
- Expired
- May 19, 1997, 5:15 PM CDT
- In force
- 61 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Crockett County, TX
The radar
The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:40 PM CDT | Tornado F0 | Ozona, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579 WFUS1 KSJT 192114 RRA TORSJT TXC105-192215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 414 PM CDT MON MAY 19 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...CROCKETT COUNTY AT 410 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A TORNADO 25 MILES SOUTHWEST OF OZONA MOVING SOUTHEAST AT 25 MPH. A SEVERE THUNDERSTORM WAS ALSO LOCATED 6 MILES NORTH OF OZONA MOVING SOUTH AT 15 MILES AN HOUR. GOLFBALL SIZE HAIL IS LIKELY WITH THIS STORM...AND TORNADIC DEVELOPMENT IS POSSIBLE. THIS STORM WILL MOVE OVER OZONA AROUND 430 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 19, 1:58 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 19, 1:58 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 158 PM CDT MON MAY 19 1997 ITEM OF PRIMARY CONCERN IS A SOUTHWARD ADVANCING COLD FRONT. GOES 8 4 KM VISIBLE IMAGERY SHOWS FRONT THROUGH THE BIG COUNTRY. IMPRESSIVE SURFACE-BASED 500MB LIFTED INDICES SOUTH OF THE FRONT...WITH ADAP ESTIMATES AS LOW AS -8. ETA AND NGM FORECAST A WEAK VORT LOBE TO DRIFT EAST OVER THE COUNTY WARNING AREA THIS EVENING...ENHANCING CONVECTION ALONG AND ISENTROPIC LIFT OVER THE FRONT. CURRENTLY...KSJT NEXRAD INDICATES MESOSCALE VORT CENTER ENTERING OUR NORTHERN EDWARDS PLATEAU COUNTIES. THIS FEATURE...ALONG WITH PRE-FRONTAL TROF PASSAGE...HAS ENHANCED ISOLATED RAPID THUNDERSTORM DEVELOPMENT OVER THE HEARTLAND. WITH SLOW TRAINING STORMS AND PRECIPITABLE WATER BETWEEN 120 AND 140 PERCENT OF NORMAL...ISOLATED FLASH FLOODING POSSIBLE ALONG AND AHEAD OF THE FRONT OVER THE HEARTLAND AND NORTHWEST HILL COUNTRY. WEAKENING CAP SUGGEST STORMS TO BECOME MORE WIDESPREAD THAN AT THE MOMENT. GUIDANCE LOWS LOOK OKAY TONIGHT. LIKE THE COOLER AVN/FAN TEMPERATURES FOR TUESDAY...GIVEN EASTERLY SURFACE FLOW AND LOW CLOUDS. MARGINAL WIND SHEAR AND HIGH INSTABILITY SUGGEST PULSE SEVERE STORMS A GOOD BET THIS AFTERNOON/EARLY EVENING ALONG AND SOUTH OF THE FRONT. POST FRONTAL ISENTROPIC LIFT NOT THAT IMPRESSIVE LATE TONIGHT...SO TEMPERED FIRST PERIOD POPS OVER INITIAL THOUGHTS. GENERALLY WENT CLOSE TO NGM/FWC. ABI 053/069 52 JCT 062`/077 43 SJT 055/072 42 14
In the hours before
Special weather statement, May 19, 2:26 PM CDT, 1 hour 48 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-201100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 226 PM CDT MON MAY 19 1997 ...SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH LATE EVENING OVER CENTRAL AND SOUTHERN PORTIONS OF WEST CENTRAL TEXAS... A SOUTHWARD MOVING COLD FRONT WILL INTERACT WITH VERY UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED STRONG TO SEVERE THUNDERSTORMS ALONG AND SOUTH OF THE FRONT. AREAS AFFECTED THROUGH EARLY EVENING ARE SOUTHEAST OF A BARNHART TO SAN ANGELO TO BAIRD LINE. BY LATE EVENING...THE PRIMARY THREAT AREA WILL SHIFT SOUTH WITH THE FRONT...TOWARD THE INTERSTATE 10 CORRIDOR. DUE TO WEAK WINDS ALOFT...THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY...WHICH MAY PRODUCE LOCALIZED FLASH FLOODING. SPOTTER ACTIVATION MAY BE REQUIRED. 14
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:52 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 63 min |
| May 19, 2:58 PM CDT | Tornado Warning | SJT | Concho | 62 min |
| May 19, 3:15 PM CDT | Tornado Warning | SJT | Tom Green | 35 min |
| May 19, 3:44 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 61 min |
| May 19, 3:50 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Tom Green | 65 min |
| May 19, 4:04 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 61 min |
| May 19, 4:28 PM CDT | Tornado Warning | SJT | Brown | 62 min |
| May 19, 4:54 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 46 min |
| May 19, 5:10 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
| May 19, 5:20 PM CDT | Severe Thunderstorm Warning | SJT | Sutton | 65 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.